Kansas, 2005

Flash Flooding and Hail in Kansas, June 12, 2005

June 12, 2005 · NWS TOP · 21 events in 6 counties and zones

9 thunderstorm wind, 8 hail, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 3:50 AM CST, 9 hours 36 minutes earlier.

Area forecast discussion, Jun 12, 3:50 AM CST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT SUN JUN 12 2005

.DISCUSSION...
LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE
WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD
DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS
WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED
SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG
VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY
ADD TO THE PROBLEMS.

WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL
BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON
TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE
MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN.

WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT
INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE
AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE
STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL.

FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR
MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS
UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH
PLAINS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF CWA TODAY AND TONIGHT.

&&
Hazardous weather outlook, Jun 12, 8:38 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT SUN JUN 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
938 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS
AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE
BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON.

THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY
HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW
OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE
MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND
COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO
MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A
FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN
HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS
EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 12, 9:54 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN JUN 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121845-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-

INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
954 AM CST SUN JUN 12 2005

...MORE HEAVY RAIN EXPECTED...

A FLOOD WATCH FOR POSSIBLE HEAVY RAIN AND FLOODING CONTINUES THROUGH
MONDAY MORNING ACROSS ALL OF CENTRAL AND EASTERN KANSAS.

IN ADDITION, FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL COUNTIES
OVER THE AREA. AND SOME RIVERS ARE ALSO FORECAST TO RISE OR REMAIN
IN FLOOD FOR AT LEAST THE NEXT 24 TO 48 HOURS.

ALTHOUGH THUNDERSTORMS ARE MOVING OUT OF EASTERN KANSAS AT MID
MORNING...THE BREAK WILL BE SHORT LIVED AS MORE STORMS PRODUCING
POCKETS OF HEAVY RAINFALL WILL MOVE BACK INTO THE AREA BY EARLY
AFTERNOON. THESE STORMS ARE EXPECTED TO CONTINUE OFF AND ON INTO
MONDAY MORNING AND DROP HEAVY RAINFALL. FLOODING IS AGAIN EXPECTED
THIS AFTERNOON AND TONIGHT AS THESE STORMS MOVE ACROSS AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAINS. THE GROUND REMAINS SATURATED AND
ANY ADDITIONAL RAIN WILL TURN TO RUNOFF AND FLOODING.

BE ALERT TO HEAVY RAINS AND FLOODING...AND DO NOT DRIVE INTO
FLOODED AREAS.  SHALLOW FLOWING WATER CAN WASH A CAR FROM THE
ROADWAY.  ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER.

36
Special weather statement, Jun 12, 12:19 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CDT SUN JUN 12 2005

KSZ010>012-022>024-026-036>040-054>056-058-059-130300-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON-
MARSHALL-MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY...
LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA
119 PM CDT SUN JUN 12 2005

TORNADO WATCH NUMBER 465 IS IN EFFECT UNTIL 1000 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DOUGLAS               MORRIS
OSAGE                 LYON                  FRANKLIN
COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                LAWRENCE
JUNCTION CITY         TOPEKA                MANHATTAN
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
June 12, 1:26 PM CST
Where
Lyon County, 9 mi SW of Emporia
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.300, -96.300

A 32 foot diameter grain bin tipped over, a freight trailer used to store seed was tipped over into another trailer and a few light poles were downed.

Hail, Lyon

When
June 12, 1:44 PM CST
Where
Lyon County, 6 mi N of Emporia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -96.183

Hail, Lyon

When
June 12, 1:51 PM CST
Where
Lyon County, 4 mi SSE of Bushong
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -96.217

Thunderstorm Wind, Osage

When
June 12, 2:18 PM CST
Where
Osage County, 2 mi E of Osage City
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.783

Hail, Osage

When
June 12, 2:20 PM CST
Where
Osage County, Osage City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

Thunderstorm Wind, Osage

When
June 12, 2:21 PM CST
Where
Osage County, Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

Thunderstorm Wind, Osage

When
June 12, 2:24 PM CST
Where
Osage County, 5 mi ENE of Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.667, -95.733

Hail, Osage

When
June 12, 2:37 PM CST
Where
Osage County, Overbrook
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -95.550

Thunderstorm Wind, Osage

When
June 12, 2:37 PM CST
Where
Osage County, Osage City
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

Flash Flood, Osage

When
June 12, 2:41 PM CST to 7:30 PM CST
Where
Osage County, Osage City
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

At least 6 inches of fast flowing water across roads in the Osage City area.

Thunderstorm Wind, Shawnee

When
June 12, 2:50 PM CST
Where
Shawnee County, 4 mi NW of Richland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.917, -95.567

Thunderstorm Wind, Douglas

When
June 12, 2:56 PM CST
Where
Douglas County, Big Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.017, -95.483

Hail, Douglas

When
June 12, 3:00 PM CST
Where
Douglas County, Clinton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -95.383

Hail, Douglas

When
June 12, 3:06 PM CST
Where
Douglas County, Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

Hail, Douglas

When
June 12, 3:10 PM CST
Where
Douglas County, 1 mi W of Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.250

Thunderstorm Wind, Douglas

When
June 12, 3:14 PM CST
Where
Douglas County, 8 mi WNW of Lawrence
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.017, -95.367

Hail, Douglas

When
June 12, 3:14 PM CST
Where
Douglas County, 1 mi NW of Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -95.250

Flash Flood, Lyon

When
June 12, 3:20 PM CST to 9:00 PM CST
Where
Lyon County, Admire
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -96.100

A local bridge was closed and at least 6 inches of fast flowing water reported across junction of k-99 and US 56 junction.

Thunderstorm Wind, Jefferson

When
June 12, 3:23 PM CST
Where
Jefferson County, 5 mi S of Mc Louth
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -95.217

Flash Flood, Shawnee

When
June 12, 3:30 PM CST to 7:30 PM CST
Where
Shawnee County, Topeka
Property damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
39.050, -95.683

Six to 12 inches of water flowing over roads near intersection of I70 and I470 with some cars stalled or running through flowing water.

Flash Flood, Franklin

When
June 12, 3:30 PM CST to 6:30 PM CST
Where
Franklin County, Countywide
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
38.567, -95.267

At least 6 inches of water flowing over many roads throughout the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460734, 5460735, 5460736, 5460737, 5460738, 5460739, 5460740, 5460741, 5460742, 5460751, 5460743, 5460744, 5460745, 5460746, 5460747, 5460748, 5460749, 5460752, 5460750, 5460753, 5460754.